Texas, 2008

Hail in Texas, May 15, 2008

May 15, 2008 · NWS EWX · 4 events in 1 county or zone

Another in a series of short wave trofs moved just west and northwest of the region bringing showers and thunderstorms to Maverick, Dimmit, and Zavala Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Another in a series of short wave trofs moved just west and northwest of the region bringing showers and thunderstorms to Maverick, Dimmit, and Zavala Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 5:43 PM CST, 45 minutes earlier.

Area forecast discussion, May 15, 5:43 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 PM CDT THU MAY 15 2008

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THIS EVENING. LOW
CLOUDS MAY DEVELOP AFT 07-08Z...BECOMING MVFR. WINDS WILL DIMINISH
AFTER SUNSET AND INCREASE ONCE AGAIN ON FRIDAY MORNING. VFR
CONDITIONS WILL PREVAIL ON FRIDAY AFT 15-16Z.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 15 2008/

DISCUSSION...
THE COLD FRONT IS CURRENTLY MAKING SOUTHWARD PROGRESS AND
ORIENTED FROM WNW TO ESE ALONG A LINE FROM NEAR DEL RIO TO
VICTORIA. THE ATMOSPHERE IS RELATIVELY STABLE NORTH OF THE
FRONT...BUT IS CURRENTLY DESTABILIZING SOUTH OF THE FRONT ALONG
THE RIO GRANDE VALLEY. THE 20Z LAPS ANALYSIS SHOWS CAPES BETWEEN
2000-3000 J/KG WITH LITTLE-TO-NO CAP REMAINING. THE MOST LIKELY
CONVECTIVE SCENARIO WILL BE FOR MATURE THUNDERSTORMS OVER MEXICO
TO MOVE ACROSS THE RIVER AHEAD OF...OR ALONG THE FRONT THIS
EVENING...POSSIBLY CONGEALING INTO AN MCS OVERNIGHT. OUR 1ST
PERIOD POP FORECAST HAS THE HIGHEST POPS (70%) ALONG THE RIO
GRANDE VALLEY...WITH HIGH-END CHANCE POPS EXTENDING EAST INTO THE
SAN ANTONIO METRO AREA AFTER MIDNIGHT. WILL MENTION LOCALLY HEAVY
RAINFALL FOR SOME OF OUR SOUTHERN COUNTIES GIVEN THE 12Z AND 18Z
QPF FROM THE NAM12 AND ABOVE NORMAL PWATS OVER OUR SOUTHERN AREAS.
THE 12Z GFS SOLUTION SHOWS A SIMILAR SCENARIO...BUT MUCH FURTHER
SOUTH INTO DEEP SOUTH TEXAS. RAIN CHANCES WILL DECREASE BEGINNING
FRIDAY AS PWATS LOWER FURTHER AND WEAK RIDGING ALOFT PREVAILS.
BELOW NORMAL TEMPERATURES ARE FORECAST FRIDAY THANKS TO THE POST-
FRONTAL AIRMASS AND ANTICIPATED CLOUDS. TEMPERATURES WILL MODERATE
A BIT SATURDAY AND BE BACK TO NORMAL ON SUNDAY BEFORE WARMING BACK
ABOVE NORMAL ON MONDAY AND CONTINUING THROUGH NEXT WEEK. CHANCES
FOR PRECIP WILL DROP-OUT OF THE FORECAST LATE SATURDAY...WITH THE
NEXT SHOT A PRECIP COMING LATE NEXT WEEK. WILL WAIT FOR MORE MODEL
RUN-TO-RUN CONSISTENCY ON THE DEVELOPING UPPER TROUGH OVER MEXICO
AND THE SOUTHERN ROCKIES LATE NEXT WEEK BEFORE ADDING PRECIP
CHANCES TO OUR FORECAST.

OUR NUMBERS THIS CYCLE ARE CLOSE TO THE 12Z GFSMOS FOR MAX/MIN
TEMPS (WITHIN +/- 1-3 DEGREES) AND POPS (+/- 10%).

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  80  57  84  60 /  20  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  60  78  52  85  54 /  20  10  -   -   -
DEL RIO INTL AIRPORT           63  80  58  81  61 /  70  30  20  20  10
SAN ANTONIO INTL AIRPORT       61  78  55  82  58 /  40  20  -   10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/03

In the hours before

Local storm report, May 15, 3:48 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             EAGLE PASS              28.71N 100.49W
05/14/2008  E1.75 INCH       MAVERICK           TX   PUBLIC

&&

EVENT NUMBER 00166

JPB
Local storm report, May 15, 3:53 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     11 SSW LA PRYOR         28.80N  99.92W
05/14/2008                   ZAVALA             TX   PUBLIC

&&

EVENT NUMBER 00167

JPB
Local storm report, May 15, 4:19 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TORNADO          8 NNW CRYSTAL CITY      28.81N  99.86W
05/14/2008                   ZAVALA             TX   PUBLIC

            DEBRIS ON HWY 183

0746 PM     HAIL             8 NNW CRYSTAL CITY      28.81N  99.86W
05/14/2008  E0.50 INCH       ZAVALA             TX   PUBLIC

            DEBRIS ON HWY 183

&&

EVENT NUMBER 00168
EVENT NUMBER 00169

JPB
Local storm report, May 15, 4:21 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             8 N CRYSTAL CITY        28.81N  99.84W
05/14/2008  M1.75 INCH       ZAVALA             TX   PUBLIC

            SEVERAL COWS HURT

&&

EVENT NUMBER 00170

JPB
Local storm report, May 15, 4:27 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND GST     1 ESE AUSTIN            30.26N  97.72W
05/15/2008  E59 MPH          TRAVIS             TX   BROADCAST MEDIA

            HUSTON TILLITSON UNIV

&&

EVENT NUMBER 00171

JPB
Special weather statement, May 15, 5:17 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CDT THU MAY 15 2008

TXZ183-202-217-160015-
KINNEY-MAVERICK-VAL VERDE-
617 PM CDT THU MAY 15 2008

...SCATTERED SHOWERS AND THUNDERSTORMS WEST OF VAL VERDE AND
MAVERICK COUNTIES...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF THUNDERSTORMS FROM WEST OF DEL RIO TO WEST OF QUEMADO...
EAGLE PASS...AND EL INDIO...MOVING EAST AND SOUTHEAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL...STRONG WIND GUSTS
OF 30 TO 50 MPH...FREQUENT DANGEROUS LIGHTNING...AND BRIEF PERIODS
OF HEAVY RAIN.

ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.

The radar

The Laughlin AFB radar (KDFX), 72 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Maverick

When
May 15, 6:28 PM CST
Where
Maverick County, 5.52 mi SE of Eagle Pass Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.640, -100.420

Windows blown out in the Chula Vista Area 6 to 10 miles southeast of Eagle Pass.

Hail, Maverick

When
May 15, 6:28 PM CST
Where
Maverick County, 0.92 mi SE of Eagle Pass
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
28.710, -100.490

Hail, Maverick

When
May 15, 6:35 PM CST
Where
Maverick County, 6.92 mi SSE of Eagle Pass Muni Arpt
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.610, -100.430

Hail, Maverick

When
May 15, 6:45 PM CST
Where
Maverick County, 1.38 mi S of Eagle Pass Muni Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
28.680, -100.480

Trees were also reported blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102419, 102420, 102421, 102422.